Hail, Clay
- When
- May 1, 9:00 PM CST
- Where
- Clay County, Fairfield
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 40.430, -98.120
A couple storms briefly produced sub-severe hail on this Friday evening and night. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A couple storms briefly produced sub-severe hail on this Friday evening and night. Just after 7 p.m. CST, a string of isolated showers, and a couple embedded thunderstorms, developed along the Highway 136 corridor. Around 9 pm, the storm on the western end of the string strengthened over northwestern Franklin county. This storm maintained its strength as it moved east-northeast, and over southwestern Clay county, it dropped hail up to the size of dimes. The storm then weakened over Fillmore county around midnight. Shortly thereafter, a new line of scattered thunderstorms formed from Fillmore county northwest across Clay, Hall, and Buffalo counties. As this line drifted east, one of the embedded storms briefly intensified, producing hail up to the size of nickels near Grand Island.
Late in the day on Thursday, April 30th, a very weak Canadian cold front moved into Nebraska. This front became stationary across the central third of Nebraska Friday and eventually dissipated by evening. There was very little forcing for these storms aloft. Seasonably strong high pressure was over the Desert Southwest, with zonal flow from the Pacific Northwest into the Northern Plains. All this convective activity formed in an area of low-level convergence, near the frontal remnants, at the terminus of a 35 knot low-level jet. Mid-level lapse rates and instability were low. MUCAPE was around 500 J/kg. Shear in the cloud-bearing layer was 20 to 30 knots. However, this environment was sufficient to produce storms strong enough for small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 1, 7:43 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 843 PM CDT FRI MAY 1 2015 .UPDATE... ISSUED AT 840 PM CDT FRI MAY 1 2015 SENT AN UPDATE TO THE FORECAST TO INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS NEAR THE REMNANTS OF THIS MORNINGS FRONTAL BOUNDARY...JUST NORTH OF THE NE/KS STATE LINE. THINK THAT THIS ACTIVITY SHOULD DIMINISH OVER THE NEXT COUPLE OF HOURS AS INSTABILITY WANES...BUT COULD STILL SEE SOME ADDITIONAL SHOWERS AND THUNDERSTORMS WORK THEIR WAY FROM THE HIGH PLAINS DURING THE OVERNIGHT HOURS AND GET ENHANCED BY THE LLJ...SO KEPT SMALL CHANCES FOR ADDITIONAL ACTIVITY THROUGH THE MORNING HOURS SATURDAY. OTHER THAN TWEAKING THE NEAR TERM...NO ADDITIONAL CHANGES NECESSARY TO PREVIOUS FORECAST AT THIS TIME. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 326 PM CDT FRI MAY 1 2015 ALOFT: THE MAIN BAND OF WESTERLIES WAS ALONG THE USA-CAN BORDER. AN EMBEDDED SHORTWAVE TROF HEADING INTO ONTARIO/GREAT LAKES HAS LEFT ZONAL FLOW IN ITS WAKE. MODEST SUBTROPICAL HIGH PRES WAS OVER THE SW USA. VERY LITTLE WILL CHANGE OVER THE PLAINS THRU TOMORROW. HOWEVER ...THE NEXT DECENT SHORTWAVE TROF WAS MOVING INTO SW CANADA. THIS TROF AND ITS ASSOCIATED JET STREAK WILL MOVE INLAND TO THE CANADIAN PRAIRIES...AND BE A PLAYER IN OUR WX SUN. 500 MB HEIGHT WILL BE A LITTLE ABOVE NORMAL. SURFACE: A WEAK COOL FRONT HAS MIGRATED INTO THE FCST AREA. A SMALL AREA OF HIGH PRES WAS BEHIND THE FRONT OVER THE PANHANDLE. MODELS REMAIN CONSISTENT THAT THIS FRONT WILL DISSIPATE AND THE HIGH WILL HEAD E AND MERGE WITH A LARGER HIGH OVER THE MS VALLEY. THIS HIGH WILL DRIFT INTO THE ERN USA TOMORROW...WITH THE NEXT PAC FRONT /ASSOCIATED WITH THE NEXT CANADIAN TROF/ ADVANCING THRU THE NRN ROCKIES AND INTO THE DAKOTAS. THE LEE-SIDE TROF WILL ALSO STRENGTHEN. REST OF THIS AFTERNOON: SUBSIDENCE HAS MOVED IN BEHIND THE INITIAL TROF. MOST THE 10 WRF ENSEMBLE MEMBERS FROM NCAR DO NOT INITIATE TSTMS OVER THE FCST AREA. SO POPS HAVE BEEN DECREASED TO SLIGHT CHANCE. MOST PLACES WILL REMAIN DRY. CAN'T COMPLETELY RULE IT OUT THOUGH AND THE LAST 2 RUNS OF THE NAM/GFS/EC/GEM ALL GENERATE A LITTLE QPF. TONIGHT: FORCING IS FAIRLY SUBTLE/WEAK. MODELS CONT TO OUTPUT SPOTTY LIGHT QPF. EXPECT SCT TSTMS WILL DEVELOP OUT TO THE W...SOME WHICH COULD MEANDER E. A WEAK SHORTWAVE TROF /BEST SEEN AT 700 MB/ IS FCST TO MOVE THRU AND THIS COMBINED WITH A 40 KT LOW-LVL JET COULD ALSO INITIATE NEW SHWR/TSTM ACTIVITY. SREF QPF PROBABILITIES AND MODEL QPF SPAGHETTI PLOTS SUGGEST LIMITED COVERAGE. MOISTURE WILL BE LIMITED AS A CONTINENTAL POLAR AIR MASS IS IN PLACE. SAT: ANY OVERNIGHT ACTIVITY THAT DEVELOPS COULD LINGER INTO THE MORNING E OF HWY 281...OTHERWISE DRY...CLEARING AND VERY WARM. 80S. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 326 PM CDT FRI MAY 1 2015 SATURDAY NIGHT WILL CONTINUE TO BE DRY AS THE WEAK UPPER LEVEL WAVE MOVES TO THE EAST OF THE AREA. MILD TEMPERATURES ARE EXPECTED WITH READINGS IN THE 50S. EVEN SUNDAY MORNING SHOULD REMAIN DRY. THE NEXT UPPER LEVEL WAVE APPROACHES THE AREA...BUT THE SURFACE LOW AND COLD FRONT JUST START TO MOVE INTO THE AREA DURING THE MORNING HOURS. BY AFTERNOON MOST OF THE MODELS INDICATE THAT THERE WILL BE SOME DEVELOPMENT OF THUNDERSTORMS ALONG THE FRONT. THE FRONT REMAINS IN THE FAR SOUTHEAST PART OF THE FORECAST AREA BY LATE AFTERNOON ON SUNDAY AND STALLS ACROSS THE SOUTH OR JUST TO THE SOUTH OF THE FORECAST AREA SUNDAY EVENING. AS THE UPPER WAVE MOVES INTO THE AREA LATER SUNDAY AFTERNOON AND INTO THE EVENING...THE THREAT FOR THUNDERSTORMS INCREASES. THE MUCAPE INCREASES TO AROUND 2500 J/KG ESPECIALLY IN THE SOUTHEAST. EXPECT THAT SOME OF THESE STORMS WILL BECOME STRONG TO SEVERE FOR THE LATE AFTERNOON AND EVENING. AS AN UPPER LEVEL LOW MOVES INTO THE SOUTHWEST CONUS...A FEW SHORT WAVES PUSH INTO THE PLAINS. THE FIRST WAVE MOVES INTO THE AREA DURING THE DAY MONDAY. WITH THE FRONT STILL JUST TO THE SOUTH OF THE FORECAST AREA...THUNDERSTORMS ARE EXPECTED ACROSS THE FORECAST AREA. THE WAVE CONTINUES TO AFFECT THE AREA MONDAY NIGHT. BY TUESDAY THE MAIN UPPER LOW IS MOVING INTO THE PLAINS AND OPENING INTO A WAVE. THE BEST CHANCES FOR THUNDERSTORMS WILL BE FURTHER WEST AS THE WAVE IS MOVING INTO THE PLAINS. TUESDAY NIGHT INTO WEDNESDAY NIGHT THE WAVE LIFTS TO THE NORTH AS ANOTHER UPPER LOW MOVES INTO THE PACIFIC NORTHWEST. THUNDERSTORM CHANCES CONTINUE ACROSS THE AREA. WEDNESDAY AFTERNOON AND EVENING THE MUCAPE ONCE AGAIN INCREASES TO OVER 1500 J/KG. MAYBE A STORM COULD BECOME STRONG. THURSDAY THERE COULD BE SOME LINGERING THUNDERSTORMS FROM THE UPPER WAVE THAT MOVES THROUGH...BUT IT LOOKS LIKE IT COULD BE BETWEEN SYSTEMS WITH THE NEXT UPPER LOW IN THE SOUTHWEST CONUS. MODELS HAVE A FEW DIFFERENCES IN THE THURSDAY NIGHT INTO FRIDAY TIME FRAME. THE GFS HAS AN UPPER WAVE THAT MOVES THROUGH WHILE THE ECMWF IS MUCH WEAKER WITH THE WAVE. HAVE KEPT SOME POPS IN BECAUSE EVEN WITH THE WEAKER WAVE...THE ECMWF HAS AT LEAST SOME SPOTTY PRECIPITATION AROUND. && .AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 620 PM CDT FRI MAY 1 2015 PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD...ALBEIT THERE IS A SMALL CHANCE FOR A SHRA OR TSRA OVERNIGHT AS CONVECTION ROLLING OFF THE HIGH PLAINS TRACKS EAST AND A LLJ SET UPS ACROSS SOUTHEASTERN NEBRASKA. THAT SAID...CIGS ARE EXPECTED TO REMAIN ABOVE 5KFT REGARDLESS...AND WINDS AT THE SURFACE WILL BE GENERALLY LIGHT OVERNIGHT. WITH LIGHT WINDS AT THE SURFACE AND A DEVELOPING JET...COULD SEE SOME WIND SHEAR AT BOTH TERMINALS DURING THE EARLY MORNING HOURS SATURDAY...AND CONTINUED WITH THIS MENTION IN THE 00Z TAFS. OTHERWISE...EXPECT THE SURFACE PRESSURE GRADIENT TO TIGHTEN DURING THE DAYTIME HOURS SATURDAY...WITH GUSTY SOUTHERLY WINDS EXPECTED AFT ABOUT 02/15Z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...ROSSI SHORT TERM...HALBLAUB LONG TERM...JCB AVIATION...ROSSI
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 320 PM CDT FRI MAY 1 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 022030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 320 PM CDT FRI MAY 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR A COUPLE THUNDERSTORMS...BUT MAINLY AFTER MIDNIGHT. ANY STORMS THAT MIGHT DEVELOP WILL NOT BE STRONG OR SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM OR TWO COULD LINGER INTO SATURDAY MORNING...BEFORE 9 AM. IF THIS OCCURS...NO STORMS WILL BE STRONG OR SEVERE. SUNDAY AFTERNOON THROUGH THURSDAY...THERE ARE MULTIPLE CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. SUNDAY AFTERNOON AND NIGHT...THERE IS THE POTENTIAL FOR SOME THUNDERSTORMS TO BE STRONG TO SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WIND GUSTS. MONDAY THROUGH THURSDAY...DUE TO UNCERTAINTIES IN THE FORECAST...IT IS TOO EARLY TO PIN DOWN DETAILS REGARDING A SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB/JCB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
956 PM CDT FRI MAY 1 2015
NEZ076-020345-
CLAY NE-
956 PM CDT FRI MAY 1 2015
...SPECIAL WEATHER STATEMENT...
AT 956 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAIRFIELD...OR 15 MILES SOUTHEAST OF HASTINGS...MOVING EAST AT 25
MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUTTON...CLAY CENTER...EDGAR...FAIRFIELD...GLENVIL...DEWEESE...ONG
AND SARONVILLE.
LAT...LON 4039 9783 4035 9815 4035 9822 4049 9828
4057 9818 4068 9783
TIME...MOT...LOC 0256Z 250DEG 22KT 4045 9816
ROSSIThe Grand Island radar (KUEX), 30 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569464, 569465.